One Patient's Positive Perspectives

Prednisone - "go to" drug for autoimmune disease

Prednisone is a “go to” drug

Lupus and steroids are often paired, since there is no managing lupus or any other auto-immune disease without this basic powerful drug.  It is often a first-resort “go-to” weapon in the arsenal of defense against acute flares of lupus, the prototype autoimmune disease.

The perils, and yes positives, of ongoing steroid use are often discussed.  It provides powerful auto-immune suppression, and yet has some potentially disabling long-term effects.  While knowing all about the long-term risks,  there are some of us lupus patients who find it nearly impossible to wean off this at-times mandatory drug.

Dropping to 3 mg

Dropping to 3 mg

I have been on low dose steroids from five to ten milligrams daily for over fifteen years, ever since my lupus started an overt attack on my central nervous system.  After CNS involvement, then came liver involvement, and eventually neuropathy developed in my peripheral nervous system. Once lupus activity rose to the level of organ involvement, my CNS continued to be involved in the episodes of flare that followed.

Since starting Benlysta over two years ago, I was successful dropping my prednisone dose very slowly from ten milligrams daily to five milligrams, and finally leveled out pretty well, staying there for several months.  I had reached and maintained the smallest sustained daily dose I could tolerate at any time during the past fifteen years.  My lupus was pretty stable.

Then, a few months ago, my rheumatologist started insisting that I should attempt a long, slow, complete withdrawal from prednisone.  [I am his only patient receiving Benlysta infusions still on prednisone.]

I seriously did not believe it would work, but reluctantly promised I would give it an earnest, honest try.  Despite my better judgment, I went ahead and complied.  So, monthly I have dropped my dose by a half milligram daily.

It has been very difficult, but I have tried to be consistent and careful.  The last thing I wanted was to melt down completely!

Predictable crash!

Predictable crash!

But, then the dreaded crash happened anyway.  Mix hosting Thanksgiving dinner, shopping and planning for Christmas, stressful work responsibilities with reduced staff support, and lupus, and for me the result is usually very predictable flare!  Remove steroids, and the predictable result is not promising.

At the beginning of December, my dose had finally reached an all time low of three milligrams.  For the next couple of weeks, I continued to slide down, a little more each day, toward an eventual crash ten days before Christmas.

These signs and symptoms were present and worsening daily:

  • Couldn’t think, do math or keep track of the date
  • Using incorrect “almost right” words
  • Forgetting people’s names
  • Forget things I had done or said more than normal
  • Coordination and depth perception problems
  • Problems focusing long enough to write a grocery shopping list
  • Falling behind in work responsibilities
  • Lost the mental energy or creative thought to write or blog
  • Uncharacteristically moody, weepy and at times despondent
  • Harder than normal mornings, taking many half-days off, using up most of my sick leave
  • Couldn’t get up and get out the door to work on time, even after several cups of coffee
  • Housework usually within my normal ability was exhausting and overwhelming, and my husband had to help me
  • Christmas shopping required help from my husband to mentally focus and finish
  • Worsening bone tired fatigue, all day long every day
  • Mouth and nose were filled with mouth ulcers
  • Lungs were hurting, it was hard to inhale, and my asthma flared
  • Arthritis and joint swelling was in acute flare, lasting all day
  • Tendons became increasingly stiff and easily inflamed
  • Singing voice became hoarse, lost mid range vibrato, cracked on non-strenuous notes, and couldn’t sing any high notes
  • Cracking and peeling skin on my hands
  • Cuticles were unusually red and angered
Sleep-Singing My Parts!

Sleep-Singing My Parts!

I started doing new research about adrenal/steroid insufficiency symptoms to try to find if any of these were signs of adrenal insufficiency, and many of them were, and the rest were signs of general lupus flare or CNS lupus flare.  I talked to my husband about it, and we prayed for wisdom about what to do.

Then, the last straw was on a Sunday, a couple of weeks ago.  Something was clearly very wrong.  I couldn’t even stay awake in church after three consecutive good night’s sleep, nor during a two-hour choir practice.  I fell deep asleep each time I stopped singing, and even woke up once while “sleep singing” my part!  As a serious vocal musician, I can honestly say that after over forty years of singing in choirs, I have never done that before, not even after all night study before college finals.

Looking ahead toward another scheduled drop to 2.5 mg per day that would happen at New Years, I finally threw in the white flag of surrender.  I couldn’t imagine going through worsening of the problems I was having.

White flag 2

I’ve given up!

I’ve given up!

My husband and I conferred at length, and decided to see what would happen of I increased my steroids back to the dose my doctor has always advised me to take during minor flares: ten milligrams.  So the next day, on Monday morning, I did just that.  After only a couple of hours, I started feeling like a new person: clear-headed, able to work, and able to get on with my day and life in general.

I continued the same dose for a couple of days, and felt like my old self again. Then, I dropped one milligram daily until reaching 7 mg.  So far, so good.  The flare symptoms and CNS issues resolved and stayed quiet.

Since 7 mg of prednisone is a normal amount produced by a “working” adrenal gland, I intend to stay at this level until my next doctor appointment.  But, that next appointment will be with a new doctor.

Next, a new doctor

Next, a new doctor

After twenty years with the same rheumatologist, I am going to see a new one. We decided, since reaching this point of serious disagreement with his medical advice, and thoughtfully determining not to follow it, it is senseless to continue to be his patient.

Although after twenty years I find it hard to want to leave a doctor who knows me so well, it is time to do this thing.  He is older than me, he is not on my insurance, and perhaps it is time to start with a new doctor to see me through my retirement years.

A few months ago, I met another rheumatologist who spoke at a Lupus Foundation of America symposium we set up for Phoenix lupus patients.  I spoke with this intelligent young doctor at length afterward, and while we chatted I asked her about a second opinion on my treatment plan, and shared with her my misgivings about how things were going on my steroid withdrawal.

I asked her what she would do in my situation.  I haven’t been able get her response out of my head! She looked me intently in the eyes, saying, “I would never go to a doctor outside my medical plan, I would never see a doctor that required paying out-of-pocket cash at full price for office visits.”

Calling for an appointment with my new doctor

Setting an appointment
with my new doctor

As we exchanged business cards, I discovered that her office was right around the corner from my house, and that she practiced in a large, highly respected rheumatology practice.  We hit it off, communicated well, and shared a strong sense of mutual respect.  I decided right then, she would probably be my next doctor.  A few days ago, I finally pulled out her card and called to set an appointment.

While I had hoped to be writing about my attempts to get off prednisone, and to be recounting highs and lows of my successful withdrawal, unfortunately, that’s not the case.  Perhaps, later, with closer cooperation between me and my new doctor, that might be the outcome.  But, not for now.

Advertisements

Comments on: "Lupus and waving the white flag of surrender" (7)

  1. I’m glad you decided to go back on the prednisone. I’ve tried to get off of it a few times with the same result. I’ve been holding steady at 5 mg just fine until this weekend. I also overdid it this holiday season. I wish you the best of luck with the new rheumatologist.

  2. I am so glad you were able to get back on track. I pray this new dr. will be exactly what you need and help you feel even better than before. I hope it is a good 2014 for you.

  3. Best of luck! I’ll be praying for you!!

  4. It’s such a love hate relationship with prednisone.

Your Comments Are Welcome!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: